Common Allergens Found in Topical Cortisone – Could They Make Your Eczema Worse?
Lately, in many of the online eczema communities, I’ve seen a lot of talk about the overuse of and addiction to topical steroids or cortisone used to treat eczema. This condition is called Red Skin Syndrome and sufferers have uncontrollable spreading eczema. I featured a guest post from one mom whose child is in the process of steroid withdrawal and it sounds just horrific. But just what causes the skin to react in such a way for some people when they use cortisone for a long period of time?
I recently came across some information about a “steroid allergy” that intrigued me. Could those with Red Skin Syndrome actually be having an allergic reaction to the steroid or more specifically, to a specific ingredient in the steroid? And what about others, without Red Skin Syndrome, that use cortisone with little change in their eczema? Or those that must use ever-increasing strengths of cortisone to experience any relief from their eczema? We know allergies, eczema, and asthma are all related – after all, they compose the atopic triad. So, is there such a thing as a steroid allergy and could it further aggravate someone’s eczema?
In the article, “Propylene Glycol: An Often Unrecognized Cause of Allergic Contact Dermatitis in Patients Using Topical Corticosteroids,” written by Mohammed Al Jasser, MD, Nino Mebuke, Gillian de Gannes, MD, FRCPC, it clearly states that patients may in deed have an allergic reaction to a topical cortisone medication, but it may not be the actual cortisone triggering the allergy, but instead propylene glycol, an ingredient found in many, but not all topical cortisone medications. According to the article, propylene glycol can cause a cutaneous reaction. What is a cutaneous reaction?
Cutaneous reactions are split into four categories, as explained by the authors:
- Irritant contact dermatitis (frequent exposures of an irritant on the skin, not a true allergy)
- Allergic contact dermatitis (when an allergic reaction occurs up to a few hours after the allergen made contact with the skin)
- Non-immunologic contact urticaria (localized redness and swelling)
- Subjective or sensory irritation (stinging or irritation of the face, eyes, nose, or throat)
The North American Contact Dermatitis Group claims allergic contact dermatitis reactions to propylene glycol to be low at around 3.5% of patients. But any of the above reactions would certainly be terrible for anyone, especially someone already dealing with eczema. What if the cortisone they were prescribed actually further irritated their skin? After all, propylene glycol is the most common allergen found in cortiosteroids and is found in 65% of the topical steroid medications on the market, while being more common in branded ointment and gels. And cortisone was responsible for 18.3% of positive patch test results to propylene glycol allergies.
(Side note: A quick Google search also listed sorbitan sesquioleate as the next most common allergen in cortiosteroids. This study shows 10.7% of dermatitis patients tested had a positive patch test result to this chemical.)
How do you know if you have a true allergy to propylene glycol?
According to the articles authors, “ACD (Allergic Contact Dermatitis) to topical CS (Cortiosteroids) should be suspected if the dermatitis worsens or does not improve during treatment.” I find this interesting as when the dermatologists were prescribing cortisone for my son’s eczema and it didn’t help, they just wanted to prescribe stronger steroids. No one ever mentioned that my son could have become sensitized to propylene glycol or that he might have developed an allergy to it. I’m not sure that a lot of dermatologists are aware of or open to speaking about propylene glycol as a known irritant and allergen. It sounds like anyone, whose eczema does not improve with the use of steroids, but especially if it worsens with steroid use, could have developed an allergy to propylene glycol.
If you think you have an allergy or have reacted in any way to propylene glycol, you can request a skin patch test for this chemical. However, since allergy testing isn’t always conclusive, perhaps it would be better to try cortisone without propylene glycol or to move away from cortisone all together. If you are interested in trying a propylene glycol-free cortisone, please refer to the table at the bottom of the article. Or try a generic cream version, which seems to be the least likely to contain this chemical, but it’s still not guaranteed to be PG free.
Even if you don’t use cortisone you still need to be wary of propylene glycol, as it’s in many other products. When reading labels beware of its other names: 1,2-Dihydroxypropane; 2-Hydroxypropanol; Methylethy Glycol; 1,2-Propanediol; Propane-1,2-Diol. Here is a list of other products where it may be hiding.
- benzoyl peroxide
- food (for coloring, thickening, and flavoring)
- household cleansers
- solvent (in lacquers and varnishes, even nail polish)
Back to the original question, could those suffering from Red Skin Syndrome, a topical steroid addiction, be reacting to not just the steroid, but to the propylene glycol, sorbitan sesquioleate, or another chemical they contain? It’s certainly possible, but no studies have been done to prove this. One thing we all know about allergies is that anyone can become allergic to anything. And with eczema, no two cases are the same. One person’s miracle could be another person’s danger.
Have you experienced Red Skin Syndrome? What are your thoughts and theories around what causes it? Do you have an allergy to propylene glycol or sorbitan sesquioleate? Do you notice that cortisone doesn’t improve your eczema or possibly worsens it?